Recently, a prescription was misinterpreted for another drug by a hospital pharmacist. Typically, when a pharmacy mistake results in a wrong medication, serious side effects, even life-threatening ones, can occur. However, in this case, the error was caught by a nurse. Fortunately, the patient never received the wrong medication.
According to Pharmacy Times, the prescription was for eribulin, an antimicrotubular antineoplastic agent; however, it was entered into the computer by a pharmacist as epirubicin, an anthracycline antineoplastic agent. Both medications are used to treat breast cancer and they sound similar, which is why the drug mix-up occurred in the first place.
Eribulin is used for treatment of metastatic breast cancer in which patients have undergone two chemotherapy treatments, which include an anthracycline and a taxane. Although the patient in this case didn’t receive the wrong drug because the nurse compared the pharmacy label to the original order, other patients may not be so fortunate.
Because of this medication error, the hospital involved is now implementing proactive measures to prevent any future sound-alike or look-alike drug mix-ups from occurring. The hospital applied tall man lettering to the drug and has added the salt mesylate to the eribulin listing in its computer system. It now appears as “eriBULin mesylate” to help prevent similar drug mix-ups in the future. The other drug is now listed as “epiRUBICIN injection” at this hospital, although the Institute for Safe Medication Practices would recommend this drug be listed as “EPIrubicin” to prevent future confusion.
Other preventative measures would include pharmacists verifying and recalculating the dose of an antineoplastic agent prior to dispensing the drug. Unfortunately, the dosing for epirubicin and eribulin is very different.